NSAID Toxicity in Pets
NSAIDs are non-steroidal anti-inflammatory drugs; you probably know them as the Advil, Motrin, or other common painkillers in your cabinet right now. Did you know that NSAIDs can poison pets who ingest too much? Here, your vet Marietta, GA tells you more about this dangerous pet toxin.
NSAIDs work by blocking cyclooxygenase (COX) enzymes, which cause pain and inflammation in response to certain stimuli, such as an injury. When COX enzymes are inhibited by an NSAID, the patient feels less pain. However, if these enzymes are blocked too much, problems like damage to the stomach lining, reduced blood flow to the kidneys, and more can occur.
A pet experiencing NSAID poisoning may demonstrate nausea, lethargy, vomiting or diarrhea (possibly bloody), increased thirst and urination, and—if treatment isn’t started promptly—seizures, collapse, and even death.
Treatment and Prevention Tips
Induced vomiting or stomach lavage might be needed for pets in the early stages of NSAID poisoning. More serious cases will require fluid replacement or even blood transfusions. Prevent poisoning entirely by restricting your pet’s access to any and all medications, including NSAIDs and painkillers of all sorts.
To learn more about NSAID toxicity, contact your veterinarian Marietta, GA.